Join 3,572 readers in helping fund MetaFilter (Hide)


Small explosion.
June 22, 2012 8:38 AM   Subscribe

Health-filter! I had a crazy reaction to a magnesium supplement- or did I?

Two nights ago, I tried "Natural Calm Plus Calcium" for the first time (made by Peter Gillham's Natural Vitality). I used it before bed, as suggested by the co-op employee who told me about it. I slept like a baby, not waking all night. Woo hoo!

I tried it again last night (dissolved in water as the directions indicate). To be clear, the back reads:

Ingredients: A proprietary blend of citric acid and magnesium carbonate -- which, in combination with water, creates ionic magnesium citrate -- calcium gluconate, potassium citrate, ascorbic acid, boron citrate and vitamin D3.

I purchased just 2 of the little sample packets, so if there was additional information on the regular size, I didn't see it. Before trying this stuff, I was warned that taking magnesium could have side effects such as "explosive" diarrhea (fun!)

I woke up this morning around 5:30 with horrible stomach cramps. thought they might have been those darn monthly cramps, which would make sense, but this was much worse. I used the bathroom, feeling very nauseated, and yes, those people who warned me were right (although it luckily wasn't TOO explosive). I gagged a few times but didn't vomit. The bathroom floor tiles felt so nice, so I hung out there for a bit, while going between sitting on the toilet and hanging my head over it (the worst position to be in, in my opinion; not knowing where to go!) I could hear my stomach making a bunch of gurgly, creepy noises (and could feel it if I put my hand on my gut).

I eventually went back to bed, still feeling awful. I took my temp because I was super hot and then had chills, and it was something like 96.6, then later 97 something, and finally 98.0 when I got up, which is pretty normal for me. The 96 kind of freaked me out.

I felt so bad during this time that I had a text message written to my roommate down the hall, and was just waiting to hit send until I felt just bad enough. I thought I'd have to go to the ER for sure. I was really cold and chilled in my bed for an hour or so, then finally slept a bit, warmed up, and the stomach pain dissipated. My stomach was making loud empty noises at this point ("feed me!")

I'm going to call the nurseline today, but do y'all think a magnesium reaction could look this bad? As in, "This pain is so bad I need to go to the ER"? Perhaps combined with menstrual cramping? (I went off the Nuvaring about 3 months ago; my cycle is still goofy though I've not had cramps the last few months).

Thanks!
posted by sucre to Health & Fitness (13 answers total)
 
How much is in the sample packets? IIRC from the full-sized container, it says to start off in a partial dose and build up as your body needs time to adjust so you don't have the explosive diarrhea reaction. I never even took a full dose as it can be a rather strong laxative.
posted by DoubleLune at 8:46 AM on June 22, 2012 [1 favorite]


Well, Milk of Magnesia (a laxative) is Magnesium Hydroxide.

I'm no chemist, but when I have terrible diarrhea I get chills, cramps and feel horrible as you describe. The cold sweat I break out in is especailly uncomfortable.
posted by Ruthless Bunny at 8:46 AM on June 22, 2012


Oops, forgot to include the amounts.

The serving size is 2 teaspoons (one little packet):

Magnesium 196mg (48%)
Calcium 128mg (12%)
Potassium 64mg (1.6%)
Vitamin C 162 mg (270%)
Vitamin D3 64 IU (15%)
Boron 162 mcg

Too bad the little sample doesn't include more info on starting off slowly!
posted by sucre at 8:50 AM on June 22, 2012


Yeah your symptoms sound pretty normal for diarrhea, and Magnesium is, obviously, a laxative. It's a small dosage, but if you're especially sensitive that sounds extremely plausible.
posted by brainmouse at 8:56 AM on June 22, 2012 [1 favorite]


IANAD but that sounds like a common magnesium outcome.
posted by saradarlin at 9:08 AM on June 22, 2012


Magnesium Citrate will make you poo all day long.
posted by sanka at 9:10 AM on June 22, 2012


Magnesium Citrate will make you poo all day long.

Yep, it can even be used as a bowel prep.
posted by TedW at 9:37 AM on June 22, 2012


IIRC it says on the side to start with 1/2 teaspoon and increase it to full dose slowly, like several days.

But really, if you're sensitive to it, I think you might want to stick with a smaller dose for more than a few days. Maybe even less like 1/4 teaspoon and see if that helps.
posted by Aliera at 10:13 AM on June 22, 2012 [1 favorite]


The temperature increase is the only thing that makes me think it's not the magnesium, but that could be a fluke. Otherwise you could just be especially sensitive. Most instructions I've read on taking that stuff say to really go slow in ramping up your dosage in case you're especially sensitive--one sample packet is equivalent to one serving once you're used to it, not one "ramp-up" serving.

(I would keep trying with it though, it is amazing stuff!)
posted by schroedinger at 10:43 AM on June 22, 2012


schroedinger, all the temperatures the OP posted are essentially normal temperatures, so there was no fever here.

OP, you don't mention how you were taking the temp, but if it was not a core temp (oral or rectal) then you could easily get a minimally low value like 96.6. Even if it was a core temp, there are a lot of reasons (like just having had your mouth open for a while, or just having a drink of water) that your temp can go a tad low, no need to worry about it.

Another possibility to consider (although I think a reaction to mag citrate is more likely) is that you had a gastroenteritis i.e. food poisoning. Your symptoms are also typical for that.
posted by treehorn+bunny at 10:56 AM on June 22, 2012


As others have said, magnesium is known to promote diarrhea. My experience has been that treating some long standing deficiency can cause the body to go through some changes for a time before hitting a new normal. Diarrea can be part of that. Which is to say that the magnesium could have caused it but might not keep causing the same issue. I would be inclined to lower the dose and try again.
posted by Michele in California at 11:22 AM on June 22, 2012


I take a combo much like what you took (it's magnesium l-threonate, calcium lactate gluconate and vitamin d). It is so great for relieving anxiety and ensuring restful sleep.

Solutions like what you drank are known to be laxative -- it's better to take them with a fair bit of food as this keeps them from dehydrating your gut somewhat.

Calcium gluconate can, under some conditions, cause cramping. If you want the nice mellowing and muscle relaxing effects of magnesium, consider just a magnesium citrate/threonate supplement or start soaking in epsom salts.
posted by Matt Oneiros at 12:45 PM on June 22, 2012


On the temperature issue, it's normal for your body temperature to be lower at night, even if you aren't asleep - it's part of the normal daily rhythms of the body.

http://en.wikipedia.org/wiki/Human_body_temperature#Natural_rhythms
posted by *becca* at 2:28 AM on June 23, 2012


« Older I'm having trouble mashing up ...   |  More and more often, people ca... Newer »
This thread is closed to new comments.